Sex, Depression and Me

LadyLBavi

Moira Shearer In The Red ShoesA few weeks ago, I had a sobering realization: I didn’t actually remember what I was like before I started taking SSRIs. I was diagnosed with severe depression in 2009 and, along with regular visits to my psychiatrist, I was put on a few kinds of anti-depressants. This was right before I became sexually active and started masturbating, and when after a few months I stopped feeling any kind of pleasure when I was masturbating, I switched meds with the help of my psychiatrist.

I’d been doing relatively fine and even shed the two other meds I was on along the way. Since last year, I’ve been on 30 milligrams of Citalopram – and I thought I was on the right track until I realized I was so far away from the right track that I couldn’t even see it any more. Every time I mentioned something about it to the GP, I got the same exact response: “Well, it’s not like it makes it all go away in an instant.”

This summer, while visiting my mother, I demanded an appointment at the GP surgery I used to go to back home. I didn’t get my actual GP, which should have been a sign. When I tentatively brought up the thing that had been playing on my mind for some time (that I thought the Cipralexa was having an averse effect on my sex life), she managed to turn it into “Is your relationship going well? Do you not want to move back home?”

I had to resist the impulse of walking out of the surgery right then and there, despite the fact that she was in the middle of drawing blood from my arm. It would have been an unusual sight…

Two weeks ago I reached my boiling point. Anxiety attacks were now an almost daily occurrence, my brain was being eaten by paranoia and I couldn’t stop feeling tired and foggy all the freaking time. And then there was that feeling that the Cipralexa was fucking me over on the fucking front, which had only intensified since I initially thought of it. I read both JoEllen and Epiphora’s accounts of what SSRIs did to their sex life (and day-to-day life), which only fuelled my anger. I hadn’t ever had an orgasm without also having the effects of an SSRI influencing my body. I hadn’t ever experienced the pleasure of being licked by my boyfriend until I shuddered to a climax all over his face. I didn’t know if what was happening to me was still okay – and all the signs pointed to a big, neon HELLA NOPE.

That Friday, I quit cold turkey.

I’ve now been off Cipralexa for a week and three days. It’s been, at times, both brilliant and frightening. The absolute worst bits are when the withdrawal symptoms kick in – whereas before I pretty much felt numb, now there’s a fucking can-can line of emotions dancing on the stage in my brain. Pretty much immediately, I started having bouts of intensely sharp headaches. Now that, I can cope with – I’ve got chronic sinusitis so this is tiny compared with the scary stuff. The pins and needles in my hand in the middle of the night, the sharp and concentrated outbursts of anger or anxiety, the confusion when I speak, the feeling like I’m about to have the worst bout of flu in my life… that’s fucking scary.

But for every one of these there appears to be an upside. And although we haven’t been able to have full-on sex yet (due to… well, another problem), I’ve been having an absolute raving horn. A few days ago, I had my first non-SSRI orgasm and Christ, it was beautiful, messy, confusing and left me wanting more. So yeah, I had more.

I think I speak for just about everyone who’s done this when I say that I don’t exactly recommend going cold turkey. I had my reasons and, judging from how much better I’m feeling (despite the withdrawal symptoms), I can stick by those reasons. But if you feel like your GP isn’t taking you or your situation seriously, make them take you seriously. It is your life and you have every right to question your current treatment and look for a better way of going about.

As for me, I’m looking forward to discovering if this impacts my libido in a positive way. Meanwhile, I’m taking advice from JoEllen and have started to look after myself and what I eat and drink and do. And hopefully, eventually these effects will die down. Cross my fingers, knock on wood.

You may also like

19 Comments

  1. Oh, I wish you the BEST of luck!!! Let us know how it goes! My 17 year old son has been on ssri’s for most of his puberty years and it never occurred to me that it might be affecting his libido. I just assumed he got his father’s lack of desire and not my raging one. I would LOVE to get him off his meds and on to natural remedies as he’s gained soo much weight and still fights his anxiety and depression even on them. Your insight is invaluable.

    1. Thank you for commenting, Heather. I hope you find a way to get your son off his meds – talk to him about it and see what he thinks? It’s shit having to take this stuff all through your puberty, and I really hope you two find something that works for him. Let me know how it all goes. x

  2. This woman and I could be one in the same!! So glad I am not alone!! I went off SSRIs 3 years ago and my libido went through the roof!! Sex is so amazingly beautiful and powerful off the drugs!! Withdrawal cold turkey for me as well!! Only strange symptom I had coming off were headaches and bizzare dreams!!My god she could be me!!

    1. Thank you for commenting! The bizzare dreams are currently the worst – that and the fact that they keep waking me up…

  3. Thank you for writing this. I’ve been going around and around the same issue for most of my adult life. It’s a maddening thing, and I wish you the absolute best of luck.

    1. Thank you for reading and commenting. I wish you luck too, lovely. It is immensely comforting to know I’m not alone. x

  4. Ah, we’re all on anti depressants 🙁
    I just wrote a post about orgasms and SSRI libido killing too. My holiday is over though, as it’s getting too close to PMS time when my thoughts turn … unproductive. I really don’t want to be on this drug forever. I think we all need sufficient magnesium, read up on its effects on energy, depression, anxiety etc. It’s part of all of it.

  5. I must say, you seemed (and looked!) in top form on Saturday night. I hope things continue to look up, and that this turns into a massive source of happy, positive things in your life! 🙂

  6. Stopping depression meds can send you on a dangerous course. If things go dark on you please talk to someone, enjoy the burst of sexual energy but be aware that the downside that may accompany it could be dangerous and i want your sexy self to go on being sexy for a long time. 🙂

    1. Actually, I’m doing fine. I know how to manage myself when things get a bit tougher, and my panic attacks have decreased massively. Plus, I’m getting a hell of a lot more writing done than I did in the last few weeks of me taking the meds. But you’re right – I do have my doctor’s number close by in case something goes awry. Thank you for caring. x

  7. Sorry to just be chiming in. (This fall has been all about accepting that depressive episodes happen and self care is good. Consequently it takes me forever to do anything.) Taking control of your treatment is so empowering and also a huge part of losing the stigma around depression- so often folks stumble through bad treatment because they (and, frankly, their doctors) are embarrassed to talk about it. What you did was awesome and there are doctors who will listen, I promise (I just found one, he actually said “well, those drugs are the same class as Celexa, which, we know for you, caused lethargy and anorgasmia so they’re the wrong way to go” when considering options -everyone else had always gone with stuff like “nothing’s perfect”

    Big hugs and lots of support from me!

    1. Hi JoEllen! Thank you for chiming in – and don’t worry, I absolutely understand.

      It can get very tiring looking for a doctor who actually listens, but it’s heartening to know that you’ve found one that actually doesn’t say “nothing’s perfect”. Right now, I’m on a good way to taking control of my life again, which is something I couldn’t have seen myself doing numbed out on Citalopram. Thank you for the hugs and the lots of support. Same from me to you. xxx

Leave a Reply

Your email address will not be published. Required fields are marked *